I've made a decision

By MrsCDogg Latest Reply 2011-05-08 14:44:33 -0500
Started 2011-05-06 09:17:15 -0500

In April I saw a new doctor. He seemed to actually give a darn about my health. So, I had some fasting bloodwork done and my A1c was at 7.2. Actually that is not so bad but he wanted mine to be below 6. So he put me on Janumet. The breakdown is Januvia 50mg and Metformin 1000. At the time of the appointment with him I told him that the 850 of Metformin was causing me some stomach upset, gas and at times diarrhea. He asked if I would try to tough it out because it was such a good drug to control blood sugar. I said I would. So then the Janumet comes along. Since I have been on it my sugars have been a lot better. However, I have been sick the entire time. I have had exactly 4 good days since I started it 6 weeks ago. I totally understand the need to control the blood sugars. I already have complications from diabetes, but I refuse to be sick any more. I am going to call the doc today before I head out to work and let him know of this decision. See if he will call me in something else. I just can't take it any more.

9 replies

Kirla 2011-05-08 12:17:23 -0500 Report

This is what I found has helped me. I had to quit taking meds after 7 weeks. Couldn't tolerate them anymore. Been meds free for 2 years now and my blood sugar continues to stay good. All A1C's since the first have remained below 6.

Feb 2009 I was diagnosed with a fasting blood sugar of 366 and A1C of 14.1. Started to eat a salad every day at supper. Also started to eat lots of low carb vegetables like broccoli, cauliflower, cabbage, cucumbers, spinach, pickles and sauerkraut. Started to drink 8+ glasses of water every day.

I then bought a meter and started to test my blood sugar before and after each meal. At first I was testing 2 hours after each meal and when my numbers dropped a lot I started testing 1 hour after meals. I was testing 5-7 times a day. I cut back or eliminated foods that spiked my blood sugar more than 50 points after eating.

By testing I found that foods like bread and most foods made of grains along with pasta, rice, corn, potatoes, oatmeal, cereals, chips, crackers, cakes, cookies, candy, soda, fruits, fruit juices, milk and most foods that contain more than 5-6 net carbs per serving as found on the package label all spiked my blood sugar. Some people can cut back on these foods and some people like me have to stop eating them.

After about 6-8 weeks my blood sugar readings were almost normal levels. After 7 weeks I quit all meds and my numbers continued to get better and better.

I found by reducing and eliminating high carb starchy foods helped me a lot. By adding small amounts of chicken, beef, pork or a hard boiled egg to my meals helped reduce blood sugar spikes also.

Good luck

tabby9146 2011-05-06 14:17:58 -0500 Report

sorry to hear this, sounds like you have enough to deal wth, without those awful side effects I know. Hope you are better soon

GabbyPA 2011-05-06 10:04:18 -0500 Report

You might also want to ask if it is the combination of the two. Metformin can cause great discomfort but it generally does pass. Perhaps the two together are making it harder on your GI tract to deal with.
Here are some articles on it that might help you out. http://www.diabeticconnect.com/news-articles/6560-metformin-oral-medication-for-type-2-diabetes--what-are-the-side-effects-and-risks

MrsCDogg 2011-05-08 14:42:24 -0500 Report

The medication I was on, which was making me so sick was a combination of metformin and januvia. The metformin was 1000 mg and januvia was 50mg. The discomfort did not pass. It was there from the time the dose of metformin was increased to 1000 mg. and is still there to a lesser degree now.
Everyone's body does not work the same. Some folks just can't tolerate some meds. Mom was the same way. Some meds that she tried to take didn't work for her. Others did. This one definitely didn't work for me.

Patriciago 2011-05-06 09:49:34 -0500 Report

Good luck. I hope you find meds that work well for you. I didn't realize Metformin causes gas - that explains a lot…

kdroberts 2011-05-06 09:52:42 -0500 Report

About 60% of people who try the regular version have some sort of GI side effect. That drops considerably with the extended release version but about 20% of people can't take it because the GI side effects are too severe.

kdroberts 2011-05-06 09:29:12 -0500 Report

ALthough I'm not a big fan of Januvia, if it is working for you why don't you just ask to drop the metformin and go with straight up 100mg once a day Januvia. If your doctor really wants you to stick with metformin, ask to test out the extended release version which helps considerably with GI side effects in about 50% of the people who have them with the regular version.

Next Discussion: Blood sugar Testing »